Finally On Accutane!
Posted 25 July 2012 - 08:13 PM
This is my first post so I should introduce myself. I'm 20 y.o., male and had acne for a very long time (since I was 15). I've tried nearly every possible thing out there: Dan's regimen, ProActiv, Retin-A, Duac, Doxycycline, Tetracycline, Bactrim, Adapalene, BenzaClin, and all OTC meds. Those all didn't work too well. Benzaclin worked great when combined with Minocycline, but I soon found out that it was the Minocycline that was really working.
All of these meds were paid for by my Medicaid insurance for about 2 years, until I turned 18. After 18, they take you off the insurance. Unfortunately, I learned about Accutane too late and couldn't get on it while I was on Medicaid. So the past two years I've been on Minocycline off-and-on every 3 or 4 months because I knew that Accutane would cost an arm and a leg. I have a university clinic that has a co-pay of only $5 (amazing, I know!) so that's how I got my meds and saved a bunch.
Now I'm interning over the summer at a great job so I decided to visit an actual dermatologist (all of my visits prior were primary physicians). I still don't have insurance so I'm paying for everything out of my pocket =( . My first derm visit was $100.
In my first visit, the doctor immediately said accutane after looking at my scars and cysts. I took a blood test which unfortunately showed that my liver enzymes were high so he wouldn't give it to me just yet. Idk why they were high, but I was guessing exercise was the cause: I had worked out the day before the blood test for the first time in a while, He told me to go visit a family doctor and get it checked out. I went to an urgent care clinic which cost me another $100 and the doc there just told me to wait and take the test again. I took it and my levels went down a bit (from 260 to 180 for my SGPT). My derm prescribed accutane to me and I started taking it on July 10th. I'm currently taking 30 mg per day and I'm on my 16th day. I've looked around for the cheapest brand of accutane and apparently CVS, Walgreens, HEB, Target, and Walmart all don't carry Sotret! Has it been cancelled!? I ended up paying $435 for my first month supply...so far the total is $635.
I started off with some mild breakouts and those cleared up by the 6th day. My skin got really flaky and dry. My lips were also dry. I've been using Cetaphil Moisturizer and Blistex chapstick to help with this. I also experienced cold-like symptoms for the first week: runny nose, mild headaches, and phlegm in my throat. My dandruff has gotten much worse too: I'm flaking like crazy! Any tips?
I had my initial breakout on my 13th dose (unlucky, I know!). My face was really clear before and now I have two huge (>1 cm) size cysts on the side of my nose. Very red and angry looking and extremly painful! I can feel it throb! Also I'm breaking out all over my forehead, but these aren't too bad. They aren't red or pustulating: just bumps.
I have two and half more weeks of work left and would love to have my face clear up by then. I have a big presentation for my final work project in about 1.5 weeks so hopefully these nasty monsters go away.
It's my senior year in college and I really hope I can put this nightmare of a disorder behind me and enjoy my last year.
Wish me luck!
Posted 25 July 2012 - 09:06 PM
I know how you feel about not having insurance. I didn't have health insurance from age 22 to 28, until I met my fiance and got covered as a dependent under his company plan. We basically did it so I could take Accutane, if you can believe it!
My skin cleared pretty well after the first month, so I hope yours does too in time for your presentation. I still had acne when I gave my graduate thesis presentation, which was really hard to experience. But whatever, nobody cared...they all supported me and were more interested in my research than my face.
I felt really run down the first month, too. Fatigue, slight headaches, achy body. It should go away.
Posted 25 July 2012 - 09:53 PM
Posted 26 July 2012 - 07:27 AM
Thanks for sharing!
Posted 27 July 2012 - 10:30 AM
I will definitely check out that insurance site veruca.
I'll update tonight.
Posted 27 July 2012 - 07:27 PM
Really appreciate the support. Having horrible skin sucks big time (yes, preaching to the choir!), but I'm definitely trying not to let it take over my life.
Gina, I felt really tired yesterday (Thursday). I couldn't even concentrate at work for some reason. My mind was kinda foggy, which I know can be a side effect of Accutane. After work, I ended up not working out like I usually do, and just went home and passed out. I slept from 7 to 5 am...kinda scary since I usually only sleep for about 7 hours max daily. I didn't even grab dinner.
Today was a lot better though. I was productive at work and didn't feel foggy at all. Felt really good. Even got a good weight lifting session in. I called my derm this morning to see what I could do about these cysts and my Initial Breakout and I was lucky enough to grab an appointment after work. The medical receptionist said that he could inject it with cortisone, which is what I thought he was gonna do when I went to visit him. He ended up just giving me Prednisone for two weeks saying that he wanted to knock all of the IB out with one punch. I'm supposed to stop my Accutane for the weekend and let him know on Monday how my skin is before resuming. The first two days I'll take 60 mg and the next two days 50 mg, next two 40 mg, etc.
I've been experiencing some new side effects though. I've been kinda constipated and gassy for the past week. Not sure if it's accutane related because I always get gassy when I start working out and drinking whey protein, but you can never be too sure. Anyone else experience this/have any remedy for it?
Also, my blood test is in two weeks (Aug. 10). My last two tests showed higher than normal liver enzymes (don't know why) so I really want to make this one better. I think a lot of people take milk thistle to improve liver function so I'll look into that. If anyone has any other suggestions, fire away!
Let's hope this IB goes away pretty damn fast. Good luck swingin!
I'm currently on a month-to-month health insurance coverage that I got from www.myuhone.com... they're a branch of United Healthcare. My monthly coverage is around $98 and my generic prescriptions are only $15. I would definitely look into getting a temporary health insurance and not pay hundreds of dollars every month for your pills.
Thanks for the help. I looked at the fine print and it says they don't treat preexisting conditions which would have occurred within 24 months prior to starting the insurance plan. Were you able to treat your acne and if so, did you get coverage for accutane?
Edited by MVP2012, 27 July 2012 - 07:28 PM.
Posted 27 July 2012 - 07:39 PM
Posted 28 July 2012 - 02:02 AM
Posted 28 July 2012 - 12:23 PM
I've been looking at the Negative Experience Accutane Thread and I'm getting more nervous! There have been a lot of people reporting crazy side effects like permanent osteoarithitis and erectile dysfunction. I might be getting paranoid, but the thought of being impotent is scary to me. I've only taken 16 days worth of pills (16 x 30 mg = 480 mg) and I don't want to keep continuing if it's going to screw up the rest of my body. Man, this feels like a slippery slope.
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users